Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 74, NWS Birmingham, AL

November 30, 2010Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 30, 2010, 4:43 AM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2010, 4:43 AM CST (10:43 UTC)
Expired
Nov 30, 2010, 5:15 AM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:49 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 540 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
540 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WFUS54 KBMX 301043
TORBMX
ALC063-107-119-301115-
/O.NEW.KBMX.TO.W.0074.101130T1043Z-101130T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 AM CST TUE NOV 30 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 515 AM CST

* AT 443 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED NEAR PANOLA...OR 17 MILES SOUTHWEST OF ALICEVILLE...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...PANOLA...MCMULLEN...GARDEN...MANTUA...BENEVOLA...
  WARSAW...GEORGE DOWNER AIRPORT...PLEASANT RIDGE AND LEWISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3289 8836 3304 8834 3329 8803 3309 8785
      3281 8835 3287 8837
TIME...MOT...LOC 1043Z 233DEG 42KT 3294 8832

$$

19
2 follow-up statements
740 
WWUS54 KBMX 301054
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 AM CST TUE NOV 30 2010

ALC119-301104-
/O.CAN.KBMX.TO.W.0074.000000T0000Z-101130T1115Z/
SUMTER AL-
454 AM CST TUE NOV 30 2010

...THE TORNADO WARNING FOR NORTH CENTRAL SUMTER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3298 8815 3298 8817 3299 8817 3299 8827
      3303 8828 3329 8803 3309 8785
TIME...MOT...LOC 1054Z 233DEG 42KT 3302 8820

$$

ALC063-107-301115-
/O.CON.KBMX.TO.W.0074.000000T0000Z-101130T1115Z/
GREENE AL-PICKENS AL-
454 AM CST TUE NOV 30 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL PICKENS AND
NORTHWESTERN GREENE COUNTIES UNTIL 515 AM CST...

AT 450 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR PANOLA...OR 10 MILES SOUTHWEST OF
ALICEVILLE...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...BENEVOLA...GEORGE DOWNER AIRPORT...PLEASANT RIDGE...
  LEWISTON AND DILLBURG.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3298 8815 3298 8817 3299 8817 3299 8827
      3303 8828 3329 8803 3309 8785
TIME...MOT...LOC 1054Z 233DEG 42KT 3302 8820

$$
219 
WWUS54 KBMX 301107
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 AM CST TUE NOV 30 2010

ALC063-107-301117-
/O.EXP.KBMX.TO.W.0074.000000T0000Z-101130T1115Z/
GREENE AL-PICKENS AL-
507 AM CST TUE NOV 30 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL PICKENS AND NORTHWESTERN
GREENE COUNTIES WILL EXPIRE AT 515 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3298 8815 3298 8817 3299 8817 3299 8827
      3303 8828 3329 8803 3309 8785
TIME...MOT...LOC 1107Z 233DEG 42KT 3311 8805

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 30, 3:19 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 30, 3:19 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CST TUE NOV 30 2010

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

AS OF 830Z...THE SEVERE WEATHER SETUP REMAINS IN PLACE FOR MOST OF
CENTRAL ALABAMA THIS MORNING...AS WE ARE CONTINUING TO SEE CYCLES
FROM QLCS LINES TO DISCRETE SUPERCELLS ACROSS WESTERN ALABAMA.
SURFACE ANALYSIS INDICATES THAT A SECONDARY WARM FRONT WITH
DEWPOINTS APPROACHING 70 DEGREES RUNS FROM MERIDIAN MS EASTWARD TO
DEMOPOLIS...SOUTH SOUTHEASTWARD TO THE FLORIDA PANHANDLE. THE WARM
FRONT WILL CONTINUE TO SLOWLY MOVE NORTHWARD THROUGH THE EARLY
MORNING HOURS...AND WE WILL CONTINUE TO MONITOR AREAS BEHIND THE
WARM FRONT FOR MORE INDIVIDUAL SUPERCELLS TO FORM. LOOKING AT THE
SPECIAL 6Z SOUNDING...CAPE VALUES ARE LOW...BUT SHEAR VALUES
REMAIN HIGH...WITH 0-3 KM SRH VALUES OVER 500...AND 0-6 KM BULK
SHEAR VALUES WELL OVER 50 KNOTS. THE LIFTING FROM THE FRONT ALONE
AND THE STRONG SHEAR WILL BE ENOUGH TO MAXIMIZE EVEN THE LOW CAPE
ENVIRONMENT THAT IS CURRENTLY OVER CENTRAL ALABAMA...AND THE
THREAT WILL CONTINUE ACROSS THE STATE INTO THE MORNING
HOURS...CONTINUING TO THE EAST DURING THE EARLY AFTERNOON HOURS. THE
MAIN THREATS AT THIS TIME CONTINUE TO BE STRONG DAMAGING WINDS UP
TO 70 MPH AND ISOLATED TORNADOES ACROSS THE CENTRAL PORTION OF THE
STATE...WITH A HIGHER CHANCE OF TORNADOES ACROSS THE WEST AND
SOUTHWEST IN THE MOST UNSTABLE REGION BEHIND THE WARM FRONT. THE
THREAT WILL ALSO EXIST FOR TRAINING SUPERCELLS TO MOVE OVER THE
SAME GENERAL LOCATIONS MORE THAN ONCE ACROSS THOSE AREAS.

ONCE THE FRONT CLEARS THE AREA TODAY...WE WILL EXPECT COLDER
TEMPERATURES FOR WEDNESDAY...BUT NOTHING TOO UNSEASONABLE.
TEMPERATURES WILL REMAIN IN THE UPPER 50S TO LOWER 60S FOR HIGHS
THROUGH THE WEEKEND...WITH A CHANCE OF SHOWERS COMING INTO THE
PICTURE FOR SATURDAY AND SUNDAY WITH AN APPROACHING SHORTWAVE.

56/GOGGINS

&&

.AVIATION...06Z TAF DISCUSSION.

IFR/MVFR CEILINGS THROUGH TOMORROW AS DEEP MOISTURE LIFTS NORTHWARD
FROM THE GULF AHEAD OF ADVANCING STRONG STORM SYSTEM. SOME
INTERMITTENT SHOWERS FOR THE NEXT COUPLE OF HOURS THEN HEAVIER
SHOWERS AND THUNDERSTORMS WILL ENTER INTO WEST CENTRAL ALABAMA AND
APPROACH TCL. THE COLD FRONT IS EXPECTED TO REACH WESTERN ALABAMA
AROUND 11Z AND PUSH EAST OF MGM/TOI AROUND MID AFTERNOON. SOME 00Z
GUIDANCE NOW SHOWS LINGERING HEAVY RAINFALL NEAR TOI THROUGH
ROUGHLY 03Z.

WINDS WILL SHIFT FROM SOUTHEASTERLY TO SOUTHERLY OVER THE NEXT FEW
HOURS AT 10 TO 12 KTS WITH SOME GUSTS OF 20 KTS POSSIBLE
OVERNIGHT. WINDS BECOMING NORTHWEST AT 10 KTS AFTER FROPA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  30  46  23  54 / 100  30   0   0  10
ANNISTON    64  31  46  27  54 / 100  40   0   0   0
BIRMINGHAM  64  30  49  30  55 / 100  20   0   0   0
TUSCALOOSA  67  32  53  28  57 /  80  20   0   0   0
CALERA      66  31  50  30  55 / 100  20   0   0   0
AUBURN      64  30  49  25  55 / 100  60   0   0   0
MONTGOMERY  67  32  52  30  58 / 100  40   0   0   0
TROY        68  32  51  25  58 / 100  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56
Hazardous weather outlook, Nov 30, 12:35 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST TUE NOV 30 2010

ALZ011>015-017>050-010245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...INCLUDING A THREAT FOR SIGNIFICANT TORNADOES
ARE POSSIBLE OVERNIGHT FOR AREAS GENERALLY WEST OF INTERSTATE 59.
THE STORMS WILL DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT
IN MISSISSIPPI AND MOVE TOWARD CENTRAL ALABAMA.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WEST OF INTERSTATE
65...WITH RAIN AMOUNTS OF 1 TO 2 INCHES EXPECTED AS THE FRONT
MOVES THROUGH. ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING
ESPECIALLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH 3 PM TUESDAY...
GENERALLY EAST OF A LINE FROM DEMOPOLIS TO TUSCALOOSA TO ARLEY. THE
POTENTIAL EXIST FOR DAMAGING WINDS...ISOLATED TORNADOES AND POSSIBLY
SOME LARGE HAIL. THE THREAT WILL DIMINISH BY AROUND 3 PM AS THE FRONT
PUSHES INTO GEORGIA.

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE AREAWIDE. RAIN AMOUNTS
OF 1 TO 2 INCHES ARE EXPECTED AS THE FRONT MOVES THROUGH. ISOLATED
LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING ESPECIALLY IN POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY LATE TONIGHT INTO TUESDAY.

In the hours before

Local storm report, Nov 30, 2:17 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND DMG     1 WSW MILLPORT          33.56N 88.09W
11/30/2010                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG WELCH
            ST...POSSIBLE TORNADO.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 11:44 PM CSTTornado WarningBMXLamar, Pickens26 min
Nov 30, 12:06 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion39 min
Nov 30, 12:43 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston47 min
Nov 30, 12:56 AM CSTFlash Flood WarningBMXLamar3 hr
Nov 30, 1:24 AM CSTTornado WarningBMXLamar, Pickens36 min
Nov 30, 1:42 AM CSTAreal Flood AdvisoryBMXFayette, Marion3 hr
Nov 30, 2:09 AM CSTAreal Flood AdvisoryBMXWinston111 min
Nov 30, 2:28 AM CSTTornado WarningBMXPickens32 min
Nov 30, 2:33 AM CSTTornado WarningBMXPickens42 min
Nov 30, 2:53 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa52 min
Nov 30, 3:06 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa39 min
Nov 30, 3:29 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 3:38 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker52 min
Nov 30, 4:15 AM CSTTornado WarningBMXWinston13 min
Nov 30, 4:25 AM CSTTornado WarningBMXWalker8 min
Nov 30, 4:39 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter51 min
Nov 30, 5:04 AM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker26 min
Nov 30, 5:32 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa43 min
Nov 30, 5:41 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Nov 30, 5:44 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 6:02 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker28 min
Nov 30, 6:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa, Walker42 min
Nov 30, 6:55 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Tuscaloosa50 min
Nov 30, 7:41 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Talladega49 min
Nov 30, 7:59 AM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby46 min
Nov 30, 8:04 AM CSTSevere Thunderstorm WarningBMXDallas41 min
Nov 30, 8:24 AM CSTTornado WarningBMXDallas36 min
Nov 30, 8:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Etowah, St. Clair, Shelby and 1 more48 min
Nov 30, 8:42 AM CSTTornado WarningBMXShelby15 min
Nov 30, 8:49 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas41 min
Nov 30, 8:54 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah51 min
Nov 30, 9:13 AM CSTTornado WarningBMXAutauga, Chilton20 min
Nov 30, 9:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Etowah, St. Clair, Talladega44 min
Nov 30, 9:29 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Dallas, Elmore, Lowndes46 min
Nov 30, 9:35 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah25 min
Nov 30, 9:45 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega45 min
Nov 30, 9:45 AM CSTTornado WarningBMXChilton, Coosa30 min
Nov 30, 10:00 AM CSTSevere Thunderstorm WarningBMXCherokee30 min
Nov 30, 10:08 AM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Lowndes, Montgomery, Tallapoosa52 min
Nov 30, 10:13 AM CSTTornado WarningBMXClay32 min
Nov 30, 10:20 AM CSTTornado WarningBMXElmore25 min
Nov 30, 10:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph63 min
Nov 30, 10:42 AM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa20 min
Nov 30, 10:54 AM CSTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Tallapoosa51 min
Nov 30, 11:28 AM CSTSevere Thunderstorm WarningBMXCleburne, Randolph32 min
Nov 30, 11:46 AM CSTSevere Thunderstorm WarningBMXChambers29 min
Nov 30, 11:57 AM CSTSevere Thunderstorm WarningBMXBullock, Pike48 min
Nov 30, 12:16 PM CSTTornado WarningBMXBullock, Pike44 min
Nov 30, 12:37 PM CSTSevere Thunderstorm WarningBMXLee, Russell38 min
Nov 30, 1:16 PM CSTSevere Thunderstorm WarningBMXLee, Russell14 min
Nov 30, 1:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell46 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.